Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Northern Indiana

April 10, 2001Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 10, 2001, 1:04 AM EST for Noble County, Indiana. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 1:04 AM EST (06:04 UTC)
Expired
Apr 10, 2001, 1:30 AM EST
In force
26 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 1:10 AM ESTHail 0.75Cromwell, IN
Apr 10, 1:17 AM ESTHail 1.75Ligonier, IN
Apr 10, 1:33 AM ESTHail 1.75Rome City, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 100604
SVRFWA
INC113-100630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 AM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN INDIANA

* UNTIL 130 AM EST

* AT 104 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CROMWELL...MOVING EAST AT
  60 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ALBION
  KENDALLVILLE
  AVILLA

DIME SIZE HAIL OR LARGER HAS BEEN REPORTED WITH THIS STORM. SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 10 hours 4 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON APR 9 2001

MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI
TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM
CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS
EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO
20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY
ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL
CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG
STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS.

IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT
LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING
OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO
ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT
POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Apr 9, 9:38 PM EST, 3 hours 26 minutes before
INZ013-015>018-020-022>027-032>034-OHZ024-025-100315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
938 PM EST MON APR 9 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN INDIANA AND
NORTHWEST OHIO HAS BEEN CANCELLED. ALTHOUGH A SMALL CHANCE FOR
ADDITIONAL THUNDERSTORMS EXISTS FOR THE REMAINDER OF TONIGHT...NO
ADDITIONAL ORGANIZED SEVERE WEATHER IS EXPECTED.
Local storm report, Apr 9, 11:28 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1128 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    6 W BROOKSTON             IN   .75 INCH HAIL
04/09/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT. AT
                                          INTERSECTION OF ST RD
                                          18 AND INTERSTATE 65.

1112 PM    6 W CHALMERS              IN   .75 INCH HAIL
04/09/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.C
                                          INTERSECTION OF 600S
                                          AND SR 231
Local storm report, Apr 9, 11:31 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    6 W BROOKSTON             IN   .75 INCH HAIL
04/09/01   WHITE                          AT INTERSECTION OF ST
                                          RD 18 AND INTERSTATE
                                          65. REPORTED BY
                                          EMERGENCY MANAGEMENT.

@RUKWBCe
 KDENWWUS53 KIWX 100432
LSRFWA

PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1132 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1112 PM    6 W CHALMERS              IN   .75 INCH HAIL
04/09/01   WHITE                          INTERSECTION OF 600S
                                          AND SR 231. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 9, 11:32 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1132 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1112 PM    6 W CHALMERS              IN   .75 INCH HAIL
04/09/01   WHITE                          INTERSECTION OF 600S
                                          AND SR 231. REPORTED BY
                                        R  EMERGENCY MANAGEMENT.
Local storm report, Apr 10, 12:20 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1214 AM    BROOKSTON                 IN   .88 INCH HAIL
04/10/01   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1214 AM    WOLCOTT                   IN   .88 INCH HAIL
04/10/01   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 1:04 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 AM    2 N NORTH WEBSTER         IN   .75 INCH HAIL
04/10/01   KOSCIUSKO                      REPORTED BY NWS
                                          EMPLOYEE AT NORTHERN
                                          INDIANA FORECAST OFFICE.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:02 PM ESTTornado WarningIWXHuntington, Wabash48 min
Apr 9, 7:19 PM ESTSevere Thunderstorm WarningIWXGrant56 min
Apr 9, 7:29 PM ESTTornado WarningIWXJay51 min
Apr 9, 7:37 PM ESTSevere Thunderstorm WarningIWXMiami23 min
Apr 9, 7:48 PM ESTTornado WarningIWXBlackford, Grant62 min
Apr 9, 10:38 PM ESTSevere Thunderstorm WarningIWXWhite42 min
Apr 10, 12:04 AM ESTSevere Thunderstorm WarningIWXWhite26 min
Apr 10, 12:51 AM ESTSevere Thunderstorm WarningIWXKosciusko39 min
Apr 10, 1:28 AM ESTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.